Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 9, NWS Grand Junction, CO

October 10, 202111 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at Oct 10, 2021, 1:54 PM MDT for 11 counties in Colorado. It took effect at Oct 11, 2021, 1:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 1:54 PM MDT (19:54 UTC)
In effect from
Oct 11, 2021, 1:00 AM MDT
Expired
Oct 11, 2021, 10:00 AM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, La Plata County, CO, Moffat County, CO, Montezuma County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 47 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS75 KGJT 101954
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
154 PM MDT Sun Oct 10 2021

COZ001-007-102100-
/O.CAN.KGJT.FZ.A.0008.211011T0700Z-211011T1600Z/
Lower Yampa River Basin-Debeque to Silt Corridor-
154 PM MDT Sun Oct 10 2021

...FREEZE WATCH IS CANCELLED...

Widespread freezing temperatures are unlikely across far northwest
Colorado and the lower Colorado River Basin tonight. Therefore, 
the Freeze Watch has been cancelled.

$$

COZ002-008-021>023-110400-
/O.UPG.KGJT.FZ.A.0008.211011T0700Z-211011T1600Z/
/O.NEW.KGJT.FZ.W.0009.211011T0700Z-211011T1600Z/
Central Yampa River Basin-Central Colorado River Basin-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, Carbondale, Cortez, Dove Creek, Mancos, 
Durango, Bayfield, Ignacio, and Pagosa Springs
154 PM MDT Sun Oct 10 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Central Yampa River Basin, Upper Colorado River Basin, 
  Four Corners/Upper Dolores River, Animas River Basin and San 
  Juan River Basin.

* WHEN...From 1 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
3 follow-up statements
257 
WWUS75 KGJT 102015
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
215 PM MDT Sun Oct 10 2021

COZ002-008-021>023-111030-
/O.CON.KGJT.FZ.W.0009.211011T0700Z-211011T1600Z/
Central Yampa River Basin-Central Colorado River Basin-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, Carbondale, Cortez, Dove Creek, Mancos, 
Durango, Bayfield, Ignacio, and Pagosa Springs
215 PM MDT Sun Oct 10 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM MDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Four Corners/Upper Dolores River, Animas River Basin, 
  San Juan River Basin, Central Yampa River Basin and Central 
  Colorado River Basin.

* WHEN...From 1 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
775 
WWUS75 KGJT 110949
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
349 AM MDT Mon Oct 11 2021

COZ002-008-021>023-111600-
/O.CON.KGJT.FZ.W.0009.000000T0000Z-211011T1600Z/
Central Yampa River Basin-Central Colorado River Basin-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, Carbondale, Cortez, Dove Creek, Mancos, 
Durango, Bayfield, Ignacio, and Pagosa Springs
349 AM MDT Mon Oct 11 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Four Corners/Upper Dolores River, Animas River Basin, 
  San Juan River Basin, Central Yampa River Basin and Central 
  Colorado River Basin.

* WHEN...From 1 AM to 10 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
112 
WWUS75 KGJT 111556
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
956 AM MDT Mon Oct 11 2021

COZ002-008-021>023-111700-
/O.EXP.KGJT.FZ.W.0009.000000T0000Z-211011T1600Z/
Central Yampa River Basin-Central Colorado River Basin-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-
Including the cities of Craig, Hayden, Meeker, Eagle, Edwards, 
Glenwood Springs, Carbondale, Cortez, Dove Creek, Mancos, 
Durango, Bayfield, Ignacio, and Pagosa Springs
956 AM MDT Mon Oct 11 2021

...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

Temperatures have risen above freezing across much of the area,
therefore, the freeze warning will be allowed to expire at 10 am
MDT.

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Oct 10, 11:29 AM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 10, 11:29 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1129 AM MDT Sun Oct 10 2021

.UPDATE...
Issued at 930 AM MDT Sun Oct 10 2021

Colder air has moved over the region behind the system now
exiting to the southeast. Noticed quite a few sites with forecasts
near or below freezing when looking through latest model
guidance and MOS output. Therefore, wanted to get messaging out
earlier than later, so hoisted a Freeze Watch for a number of
valleys and lower elevation zones across northwest, central and
southwest Colorado for late tonight and early Monday morning.

&&

.SHORT TERM...(Today through Monday)
Issued at 339 AM MDT Sun Oct 10 2021

The trough axis of the latest system is currently passing over the
area now and will continue to progress eastward today. Lingering
moisture along with weak lift is supporting light rain and snow
showers across the area. Some of this snow has fallen on the higher
passes and melted, which could refreeze in the sub-freezing
temperatures so those roads may be tricky travel this morning.
Patchy dense fog may be possible in the of the foothills as well.
Subsidence and a slightly drier air mass moving in will keep most
locations dry today. A few terrain-driven showers in the high
country may be possible though. As the ridge builds over our
region clearing will take place in spots, although temperatures
are still expected to be 5 to 10 degrees below normal today. The
new air mass and clear skies will support sub- freezing lows
tonight in some of the higher valleys. More specifically the upper
Yampa, Colorado and San Juan river valleys. An abnormally strong
system will be moving from the Pacific Northwest into the Great
Basin tomorrow. This will place our region within increased
southwest flow therefore gusty winds will materialize through out
the day. Most of the precipitation will hold off during the day.
The one exception will be northeast Utah where isolated showers
could develop being closer to the associated lift and moisture.

.LONG TERM...(Monday night through Saturday)
Issued at 339 AM MDT Sun Oct 10 2021

Attention shifts to the well advertised, early-season winter storm
Monday night, as the deepening closed low bottoms out between
midnight and sunrise on Tuesday. In comparison to "normal" systems
this time of year, the 500mb heights will dig to -4 sigma below
normal as its core lifts from the CA/NV/AZ Triple Point towards the
Four Corners. IVT forecasts hint at a small pull of Sub Tropical
moisture out ahead of this system, which will be rapidly transferred
northeast in the 110+ kt jet rounding out the belly of the trough
Monday night. Models have favored the San Juans getting a kick start
of precipitation, before the core of the low's moisture drives
overhead. This could be attributed to said water vapor transport, in
conjunction with orographics and substantial QG lift in place early
Tuesday morning.

All the players come together as the day progresses and the low
lifts northeast across the Western Slope. Ingredients are favorable
for widespread precipitation Tuesday morning, with showers
progressing from west to east. Snow levels will start out around
7,000 ft Tuesday morning, and continue to lower to roughly 5,500 ft
by Tuesday night. In addition, mild SBCAPE values may trigger some
convective activity Tuesday afternoon. Thus, thunder-snow is not
outside the realm of possibilities.

Only minor discrepancies are vivid between deterministic guidance
by Tuesday evening. The center of the 500mb low is anticipated to
lift over northeast Colorado and into the Nebraska Panhandle, which
will allow wrap-around moisture to shift attention to the northern
zones overnight. By this time, snow levels are progged to drop near
5,000 ft, giving the northern valleys a chance to accumulate
measurable snow by sunrise.

The low rapidly lifts into the Northern Plains by mid day Wednesday,
and as such, showers will taper off quickly from west to east
Wednesday morning. Light, orographically driven snow may linger
across the northern ranges through the afternoon, however, the bulk
of the moisture tied to this system will be wrung out before noon.
Snowfall totals, this far out shall be taken with a grain of salt!
Though, total accumulations have consistently shown the mountains
picking up 4 to 8 inches, with locally higher amounts up to a foot
possible. Meanwhile, lower valleys will stick to rain.

Temperatures take a nose dive, dropping 15 to 20 degrees below
normal as this system rips through. A hard freeze is likely for our
southern valleys by Tuesday night...so hopefully those swamp coolers
and irrigation systems have been winterized! Another trough is
expected to dive along the lee side of the Northern Rockies
Thursday, bringing another round of showers mainly the northern and
central zones and keeping temps well below norm. Otherwise, drying
conditions return next weekend, as ridging builds over the western
CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Oct 10 2021

CIGS have gradually risen over the course of the morning, will all
terminals save KHDN up to VFR. KHDN remains at MVFR, and KEGE and
KASE remain below ILS breakpoints, but conditions should improve
over the next several hours as the stratus continues to erode.
VFR conditions will prevail for the next 24 hours, and winds will
continue generally light and terrain driven.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Watch from late tonight through Monday morning for COZ001-
     002-007-008-021>023.

UT...None.
&&

UPDATE...NL
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Oct 10, 3:50 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Sun Oct 10 2021

COZ001>014-017>023-UTZ022>025-027>029-111000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Sun Oct 10 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The chance for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Attention shifts to the next potent storm, which will likely
impact the West Slope Tuesday through Wednesday. Widespread snow
showers are possible down to valley floors. Several inches of snow
are projected for most of the mountain ranges. Much cooler
weather is likely with this system as a hard freeze is possible
for many of the lower elevations Tuesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 9:25 AM MDTFreeze WatchGJTArchuleta, Dolores, Eagle, Garfield, La Plata, Mesa and 6 more4 hr
Oct 10, 2:15 PM MDTWinter Storm WatchGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more14 hr

Nearby

Freeze Warnings in Colorado, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.